Inhalant Use Disorders
Pp. 136-143 (8)
Aly Hassan, Subhash C. Bhatia and Shashi K. Bhatia
Inhalation of volatile hydrocarbon-based substances produces intoxication
and pleasurable effects. Use of inhalants usually starts in adolescence ages 12 to 17
often precedes use of tobacco, alcohol and illicit substances. It decreases gradually after
the age of 20 years. These substances are lipophilic, cross the blood-brain barrier
rapidly and cause CNS depressant effect mediated through gamma-aminobutyric acid
(GABA) agonism or NMDA receptor antagonism. In addition to CNS toxicity these
substances also have significant toxicity to other body organs like liver and kidneys.
Prolonged use may lead to neurocognitive disorders, anxiety and even psychosis. Use
of inhalants can lead to serious medical complications such as cardiac arrhythmias and
seizures. Sudden heavy sniffing may lead to death due to asphyxiation. Intoxication
syndrome includes euphoria, excitation, disinhibition, slurred speech, memory
impairment and delirium and coma with high doses. Sudden discontinuation of
inhalants may lead to a withdrawal syndrome similar to alcohol. However
benzodiazepines, other CNS depressants and adrenergic drugs should be avoided.
Psychosocial interventions are valuable.
Asphyxiation, Choking, Cleaning fluids, Deodorant spray, GABA,
Gases, Gasoline, Glues, Hair sprays, Nail polish remover, Neurotoxicity, Nitrites,
NMDA, Spray paints, Volatile hydrocarbons.
Department of Psychiatry, Mental Health and Behavioral Sciences, Creighton University; Department VA Nebraska- Western Iowa Health Care System 4101 Woolworth Ave Omaha, NE 68105, USA.